Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS North Platte, NE

June 23, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2008, 5:37 PM MDT for Garden County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 5:37 PM MDT (23:37 UTC)
Expired
Jun 23, 2008, 6:15 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:56 PM MDTHAIL 0.2515 Nnw Oshkosh, NEHEAVY RAIN WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232337
SVRLBF
NEC069-240015-
/O.NEW.KLBF.SV.W.0206.080623T2337Z-080624T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...

* UNTIL 615 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LISCO...OR 17 MILES NORTHWEST OF OSHKOSH...
  AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LISCO BY 550 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4168 10259 4152 10220 4127 10250 4141 10264
      4142 10264 4165 10264
TIME...MOT...LOC 2337Z 323DEG 9KT 4154 10261

$$

13
1 follow-up statement
000 
WWUS53 KLBF 232351
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT MON JUN 23 2008

NEC069-240015-
/O.CON.KLBF.SV.W.0206.000000T0000Z-080624T0015Z/
GARDEN NE-
549 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL GARDEN COUNTY...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LISCO...OR 16 MILES NORTHWEST OF 
OSHKOSH...MOVING SOUTHEAST AT 10 MPH. ANOTHER STORM WAS INTENSIFYING 
12 MILES NORTH NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT AROUND 10 
MPH. THIS STORM MAY BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE 
HAIL. 

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 26 MILE MARKER 100 BY 615 PM MDT...
  10 MILES NORTH OF OSHKOSH BY 600 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4168 10259 4152 10220 4127 10250 4141 10264
      4142 10264 4165 10264
TIME...MOT...LOC 2349Z 319DEG 13KT 4152 10260

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:05 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT MON JUN 23 2008

.SHORTER TERM DISCUSSION (TONIGHT THROUGH THURSDAY)...
NAM/GFS MODEL SOLUTIONS NOT MUCH HELP WRT CONVECTION TONIGHT. BASED
ON MOISTURE IN PLACE WITH PWS NEAR 1.25 AND H85 WIND TRAJECTORIES
INTO THE NEBR PANHANDLE WILL SET THE STAGE FOR ORGANIZED CONVECTION
TO DEVELOP IN ERN PNHDLE AND PROPAGATE SOUTHEAST THROUGH SWRN NEBR
TONIGHT. WV IMAGERY SHOWS WEAK SHORTWAVE LOCATED ACROSS NWRN CO INTO
CENTRAL WYOMING. HAVE INCREASED POPS TO LIKELY OR CATEGORICAL
TONIGHT FOR AREAS MAINLY SOUTH OF HWY 2. STORM MOTION TO BE EAST
SOUTHEAST WITH MCS POSSIBLY DEVELOPING AND MOVING RIGHT OF THE MEAN
FLOW. NOT ONLY WILL LARGE HAIL AND DAMAGING WINDS BE A THREAT...SO
TOO WILL HEAVY RAINFALL. ALTHOUGH NOT OUTLOOKED IN THE EXCESSIVE
RAINFALL GRAPHIC...FLASH FLOODING IS POSSIBLE ACROSS SWRN NEBR
(ESPECIALLY SERN LINCOLN AND FRONTIER COUNTY). BULK OF ACTIVITY WILL
EXIT BY 09Z. ALL OR PORTIONS OF THE FORECAST AREA WILL REMAIN IN A
SLIGHT RISK OF SEVERE WEATHER THROUGH THURSDAY. MOST FAVORABLE TIME
FOR MORE WIDESPREAD STORMS REMAINS THURSDAY AFTERNOON AND EVENING AS
UPPER TROUGH BRINGS IN SOME MID LEVEL COOLING ALONG WITH AN
ADVANCING COLD FRONT. TEMPERATURES WILL BE NEAR NORMAL TOMORROW WITH
A WARMUP INTO THE 90S POSSIBLE WEDNESDAY. INTERESTING TO NOTE THAT
MUCH OF THE FORECAST AREA INCLUDING NORTH PLATTE HAS NOT YET REACHED
90 FOR  HIGHS THIS MONTH.

.EXTENDED DISCUSSION...(FRIDAY THROUGH MONDAY)
COOLING INTO THE UPPER 70S AND MID 80S EXPECTED FRIDAY AS A COLD
FRONT DROP THROUGH. UPPER RIDGE BUILDS BACK IN SATURDAY THROUGH
MONDAY WITH ANY PRECIPITATION FAVORED TO BE ISOLATED AND
TEMPERATURES INTO THE LOWER 90S.

&&

.AVIATION...
VFR CONDITIONS MAY GIVE WAY TO OCNL MVFR THIS EVENING AS CONVECTION
MOVES OFF THE HIGHER TERRAIN AND INTO WESTERN NEBRASKA. CIGS AND
VSBYS COULD BE AFFECTED BY THUNDERSTORMS WITH HEAVY RAINFALL AND
HAIL. WINDS SHOULD ALSO BE QUITE GUSTY NEAR THESE STORMS AND AVOIDED
BY LIGHT AIRCRAFT. LOW LEVEL MOISTURE LOOKS TO LINGER BEHIND THE
INITIAL PUSH OF CONVECTION AND THERE IS SOME INDICATION OF
LIMITATIONS TO VSBY ALONG WITH LOWER CIGS IN THE IFR CATEGORY. IF THE
CIGS FAIL TO FROM VSBYS MAY ACTUALLY LEAD TO IFR/LIFR CONDTIONS WITH
THE CLEARING SKIES ALOFT..EASTERLY LOW LEVEL FLOW AND RESIDUAL
MOISTURE FROM THE PRECIPITATION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/13
Hazardous weather outlook, Jun 23, 5:34 PM MDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT MON JUN 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242345-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
634 PM CDT MON JUN 23 2008 /534 PM MDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS PORTION OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT...MAINLY WEST OF A LINE
FROM VALENTINE TO CURTIS. ADDITIONAL STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE EAST OF THIS AREA LATER TONIGHT. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS A FRONTAL BOUNDARY CONTINUES TO OSCILLATE NORTH AND SOUTH
ACROSS THE CENTRAL AND NORTHERN PLAINS...THERE IS POTENTIAL FOR
SEVERE THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY IN MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA. AS ANOTHER FRONT COMES OUT OF
THE DAKOTAS...THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN
NEBRASKA THURSDAY.

THE UNSETTLED WEATHER IS THEN EXPECTED TO CONTINUE THROUGH THE
WEEKEND...THOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
TIMING...STRENGTH AND EXTENT OF THE STORMS AFTER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AS WELL AS
REPORTS OF HEAVY RAINFALL.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:19 PM MDTSevere Thunderstorm WarningLBFGarden41 min
Jun 22, 7:30 PM MDTSevere Thunderstorm WarningLBFSheridan45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.